Ann Clin Case Rep | Volume 7, Issue 1 | Research Article | Open Access

Delayed Pericardial Tamponade after Thrombolytic and Anticoagulant Treatment for Pulmonary Embolism

Sofia HC Botvid1*, Peter Riis Hansen2, Jesper Kjaergaard3 and Jens Tingleff4

1Department of Allergy, Venereology and Dermatology, National Research Center for Allergy, Gentofte Hospital, Denmark
2Department of Cardiology, Copenhagen University Hospital, Herlev-Gentofte, Copenhagen, Denmark
3Department of Cardiology, The Heart Center, Copenhagen University Hospital, Rigshospitalet, Denmark
4Department of Emergency Medicine, Copenhagen University Hospital Amager and Hvidovre, Hvidovre, Denmark

*Correspondance to: Sofia HC Botvid 

Fulltext PDF

Abstract

Background: Pericardial Tamponade (PT) is a life-threatening medical emergency caused by the formation of fluid in the pericardial sac. Major bleeding, including pericardial bleeding with PT, is a known adverse effect of antithrombotic therapy, e.g., heparin, thrombolytic agents, and anticoagulants. Pericardial bleeding (hemopericardium) with subsequent Pericardial Tamponade (PT) is a rare but life-threatening condition that requires emergency pericardiocentesis. Case Report: We describe a 44-year-old woman who was admitted to our Emergency Department (ED) after syncope. Eleven days before, she was treated for Pulmonary Embolism (PE) with low molecular weight heparin, recombinant plasminogen activator, and apixaban and had an uneventful course. The patient was promptly diagnosed with PT by use of transthoracic echocardiography and treated with acute pericardiocentesis. Conclusion: We aim to highlight this delayed and potentially fatal complication of anticoagulant and/or thrombolytic treatment. PT should be considered in patients presenting to the Emergency Department (ED) with circulatory shock, while receiving antithrombotic therapy. Rapid diagnosis of PT is of paramount importance and echocardiography should be immediately available in the ED as well as access to acute pericardiocentesis. Transthoracic Echocardiography (TTE) is the most important imaging modality for assessing the presence of pericardial effusion and its severity and in the case of severe effusion leading to PT.

Citation:

Botvid SHC, Hansen PR, Kjaergaard J, Tingleff J. Delayed Pericardial Tamponade after Thrombolytic and Anticoagulant Treatment for Pulmonary Embolism. Ann Clin Case Rep. 2022; 7: 2241..

Subscribe to Our Newsletter